Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Houston/Galveston, TX

March 27, 2017Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 27, 2017, 2:40 AM CDT for Brazos County, Burleson County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 2:40 AM CDT (07:40 UTC)
Expired
Mar 27, 2017, 3:15 AM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 88 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS54 KHGX 270740
SVRHGX
TXC041-051-270815-
/O.NEW.KHGX.SV.W.0046.170327T0740Z-170327T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
240 AM CDT MON MAR 27 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Burleson County in southeastern Texas...
  Central Brazos County in southeastern Texas...

* Until 315 AM CDT.

* At 239 AM CDT, a severe thunderstorm was located near Kyle Field,
  or near Bryan, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  College Station, Bryan, Caldwell, Somerville, Snook, Millican, Kyle
  Field, Wellborn and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 9677 3069 9653 3077 9639 3067 9625
      3050 9615 3041 9630 3031 9666
TIME...MOT...LOC 0739Z 329DEG 16KT 3061 9643 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
718 
WWUS54 KHGX 270752
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
252 AM CDT MON MAR 27 2017

TXC041-051-270815-
/O.CON.KHGX.SV.W.0046.000000T0000Z-170327T0815Z/
Burleson TX-Brazos TX-
252 AM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR BURLESON AND CENTRAL BRAZOS COUNTIES...

At 250 AM CDT, a severe thunderstorm was located near Kyle Field, or 
near College Station, moving southeast at 20 mph. There have been 
numerous reports of pea to marble size hail in the Bryan and College 
Station area between 240 AM and 250 AM. Radar is showing a weakening 
trend in the storms.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
College Station, Bryan, Caldwell, Somerville, Snook, Millican, Kyle
Field, Wellborn and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 9677 3069 9653 3077 9639 3067 9625
      3050 9615 3041 9630 3031 9666
TIME...MOT...LOC 0750Z 329DEG 16KT 3057 9640 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:52 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 26, 11:52 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CDT Sun Mar 26 2017

.AVIATION...
Cluster of strong cells nw of CLL will make its way into the
terminal within the next few hours. Large hail and heavy
downpours will be the primary threat assuming it maintains its
intensity. Added tstms to that TAF and also mentioned possibility
in the UTS area. Otherwise...MVFR cigs in the process of
overspreading the area and that'll persist into the mid morning
hours Mon until lifting. Will need to keep a close eye if/where
this cluster of storms leaves a boundary once it dissipates.
Possibility exists it could become a focus for sct storms on Mon
afternoon w/ heating, and esp if a seabreeze catches up to it. Threw
in some VCSHs in the IAH, CXO, UTS for this possibility. Otherwise,
rinse/repeat with lower cigs filling back in Mon night. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  83  67  85  68 /  20  20  10  10  20
Houston (IAH)              67  85  68  85  71 /  10  30  10  10  10
Galveston (GLS)            70  83  70  82  73 /  10  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Monday for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Mar 26, 11:49 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1149 PM CDT Sun Mar 26 2017

TXZ163-164-176>179-195>199-271200-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
1149 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A strong thunderstorm may enter the far northern counties of the
forecast area early Monday morning. This storm has had a history
of producing quarter to golf ball size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A vigorous upper level low will bring periods of showers and
thunderstorms to the area Wednesday. The stronger storms could
producing damaging winds...large hail and locally heavy rain. At
this time...areas north of I-10 appear to be the area most likely
to receive hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Heightened spotter awareness this coming week.

In the hours before

Special weather statement, Mar 27, 1:25 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
125 AM CDT MON MAR 27 2017

TXZ176-196-270715-
Madison TX-Brazos TX-
125 AM CDT MON MAR 27 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN BRAZOS AND WEST CENTRAL
MADISON COUNTIES THROUGH 215 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Bryan, Kurten and Wixon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 3074 9646 3079 9642 3086 9639 3092 9634
      3097 9625 3099 9617 3102 9613 3080 9619
      3068 9618 3072 9651
TIME...MOT...LOC 0624Z 271DEG 29KT 3086 9668

40
Special weather statement, Mar 27, 1:45 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
145 AM CDT MON MAR 27 2017

TXZ195-196-270730-
Brazos TX-Burleson TX-
145 AM CDT MON MAR 27 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL BURLESON AND CENTRAL BRAZOS
COUNTIES THROUGH 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3083 9640 3061 9621 3033 9665
      3066 9675
TIME...MOT...LOC 0644Z 322DEG 20KT 3080 9660

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:25 AM CDTSpecial Weather StatementHGXBrazos50 min
Mar 27, 1:45 AM CDTSpecial Weather StatementHGXBrazos, Burleson45 min
Mar 27, 2:00 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson45 min
Mar 27, 3:19 AM CDTSpecial Weather StatementHGXBurleson41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.